Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 5:57 PM CDT for Kittson County, Marshall County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 5:57 PM CDT (22:57 UTC)
- Expired
- Jul 31, 2017, 7:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:30 PM CDT | HAIL 1 | Stephen, MN | PHOTOS AND REPORTS POSTED TO SOCIAL MEDIA AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496
WUUS53 KFGF 312257
SVRFGF
MNC069-089-010000-
/O.NEW.KFGF.SV.W.0119.170731T2257Z-170801T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
557 PM CDT MON JUL 31 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Marshall County in northwestern Minnesota...
Southern Kittson County in northwestern Minnesota...
* Until 700 PM CDT.
* At 556 PM CDT, a severe thunderstorm was located over Kennedy, or
27 miles northeast of Grafton, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Donaldson around 605 PM CDT.
Stephen around 620 PM CDT.
Englund around 625 PM CDT.
Florian around 630 PM CDT.
Old Mill State Park around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4859 9713 4876 9696 4859 9640 4829 9660
TIME...MOT...LOC 2256Z 325DEG 28KT 4865 9691
HAIL...1.00IN
WIND...60MPH
$$
Voelker3 follow-up statements
481
WWUS53 KFGF 312326
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
626 PM CDT MON JUL 31 2017
MNC069-089-010000-
/O.CON.KFGF.SV.W.0119.000000T0000Z-170801T0000Z/
Marshall MN-Kittson MN-
626 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN MARSHALL AND SOUTHEASTERN KITTSON COUNTIES...
At 625 PM CDT, a severe thunderstorm was located near Stephen, or 28
miles east of Grafton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Englund around 635 PM CDT.
Florian around 640 PM CDT.
Old Mill State Park around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4852 9699 4870 9677 4859 9640 4829 9660
TIME...MOT...LOC 2325Z 318DEG 23KT 4847 9678
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig310
WWUS53 KFGF 312347
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
647 PM CDT MON JUL 31 2017
MNC069-312355-
/O.CAN.KFGF.SV.W.0119.000000T0000Z-170801T0000Z/
Kittson MN-
647 PM CDT MON JUL 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KITTSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4848 9691 4853 9666 4853 9646 4829 9660
TIME...MOT...LOC 2345Z 329DEG 42KT 4839 9674
$$
MNC089-010000-
/O.CON.KFGF.SV.W.0119.000000T0000Z-170801T0000Z/
Marshall MN-
647 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN MARSHALL COUNTY...
At 645 PM CDT, a severe thunderstorm was located 5 miles northeast
of Argyle, or 35 miles east of Grafton, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Old Mill State Park around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4848 9691 4853 9666 4853 9646 4829 9660
TIME...MOT...LOC 2345Z 329DEG 42KT 4839 9674
HAIL...1.00IN
WIND...60MPH
$$
dtr423
WWUS53 KFGF 010002
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
702 PM CDT MON JUL 31 2017
MNC089-010011-
/O.EXP.KFGF.SV.W.0119.000000T0000Z-170801T0000Z/
Marshall MN-
702 PM CDT MON JUL 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.
a severe thunderstorm warning remains in effect for southwestern
Marhsall county through 730 pm.
LAT...LON 4848 9691 4853 9666 4853 9646 4829 9660
TIME...MOT...LOC 0001Z 325DEG 28KT 4830 9664
$$
dtrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:39 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 31, 3:39 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 339 PM CDT Mon Jul 31 2017 .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 31 2017 Forecast on schedule and very short range models continue to have a good handle on the situation. Cold front just east of Winnipeg to Langdon to Leeds ND to west of Bismarck at 330 pm will move east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc based cape see no reason for storms not to continue to form along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so long lived supercells not likely but given strength of the instability growth into the hail zone is likely for some storms along with potential for damaging winds from outflow as storms weaken. Activity will weaken after dark by the time it gets to Bemidji- Fargo-Lisbon and then pretty much fall apart overnight. Tuesday will see north wind at drier and a bit cooler air. Brief high pressure nosing but some 850 mb moisture around so probably some daytime cumulus. Some hint at a low shower threat in far NW MN but left it dry for now. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 31 2017 Stronger 500 mb short wave to move south-southeast thru the area Wednesday as been well advertised the past few days. Good mid and upper level dynamics to work with but lack of instabily means more showery system for us. But a more widespread rainfall. Does look like highest qpf regulated to central and northeastern MN as the upper wave strengthens over eastern Minnesota into Wisconsin. Break from the heat as temps drop to a bit below normal values Wed-Thu. Thursday night thru Monday... Pattern de-amplifies during the extended forecast. Long wave trough over eastern North America strengthens and weakens during the period. Also the long wave trough shifts a little east through the period. Long wave ridge over the west coast of Canada shifts east and flattens during the period. Expect linger shower threat Wed night and into Thursday, esp for areas east of the Red River. BThe ECMWF was a faster solution than the GFS initially. The GFS was faster than the ECMWF with the next trough that rotates into the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF were trending north and slower. Will blend the models. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 108 PM CDT Mon Jul 31 2017 VFR thru the pd...though risk of a few storms DVL,GFK,TVF nr the front as it moves through late aftn/eve to bring briefly lower conditions. Winds south- southwest turning northwest behind the front. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...JH/Riddle AVIATION...Riddle
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 14 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 AM CDT Mon Jul 31 2017 MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038- 039-054-010845- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Cold front will push into the NW portion of the area between 4 and 7pm initiating thunderstorms. A few of the multicell storms will become strong or temporarily severe. The primary threat for any thunderstorm will be heavy rainfall within a short duration along with wind gusts to 60mph or hail around an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845- Clay-South Beltrami-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms will be possible this evening and into the overnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:26 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 42 min |
| Jul 31, 6:35 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.